Nevada, 2016

Damaging Wind in Nevada, June 5, 2016

June 5, 2016 · NWS LKN · 1 event in 1 county or zone

Downburst winds from collapsing thunderstorm damaged buildings, bee houses, irrigation sprinklers, as well as blew down trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Downburst winds from collapsing thunderstorm damaged buildings, bee houses, irrigation sprinklers, as well as blew down trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jun 5, 1:49 PM PST, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 5, 1:49 PM PST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Elko NV
249 PM PDT SUN JUN 5 2016

.SYNOPSIS...Showers and thunderstorms are developing over much of
Northern and portions of Central Nevada this afternoon. Expect
periodic storms through Tuesday. Thunderstorms may be strong at
times...with small hail and gusty winds likely. Drier and a little
warmer Wednesday and Thursday before cooler and more seasonable
conditions return Friday on into the weekend.

&&

.SHORT TERM...Tonight through Tuesday. A cut-off low currently
over northern California and Nevada is moving west to east
through the broad ridge that spans the western u.s.. This energy
will result in showers and thunderstorms across much of the cwa
through Tuesday. Due to elevated instability associated with the
cut-off low...expect isolated thunderstorm activity to linger
through the overnight hours both tonight and again Monday night.
700mb winds are relatively light...however with very dry air in
the lower levels wind gusts of 40 to 55 mph are expected in many
of the storm outflows. With the most recent warm and dry spell
winds this strong may stir up enough dust to reduce visibilities
at times in storm outflows.

At this time kept thunderstorm activity limited to isolated
however will need to keep an eye on storm development the next
couple days as the combination of surface-based and elevated
instability along with moderate shear and converging winds may
lead to increased activity.

.LONG TERM...Tuesday night through Sunday. The period begins with
upper trough digging southward along the west coast putting
northern and central NV under a mostly dry southwest flow.
Wednesday afternoon models show a little instability over eastern
White Pine county for the possibility of an isolated thunderstorm.
Dry Thursday then a little instability again Friday afternoon over
northeast NV for isolated mountain thunderstorms possible.
Breezy to windy conditions each afternoon Wednesday through Friday
with the strongest winds on Friday. Closed upper low will swing
inland over the weekend with center tracking across the Pacific
Northwest. Moisture very skimpy so not expecting much more than
isolated thunderstorms across eastern NV. Main effect will be a
big cool down with highs in the 80s Thursday cooling into the mid
60s to the mid 70s by Sunday.

&&

.AVIATION...Low pressure system centered over northwest NV this
afternoon will spawn isolated to scattered thunderstorms across
northern NV, with most activity north of the KWMC and KEKO
terminals. As the low pressure system moves slowly eastward it
will bring the possibility of isolated thunderstorms to central NV
Monday impacting the KELY terminal, but remaining north of the
KTPH terminal.

&&

.HYDROLOGY...Very warm temperatures have led to increased runoff
into streams and rivers from melting snow. Lamoille Creek and the
Jarbidge River will be near or above bankfull this weekend and
early next week. A Flood Warning is in effect for these bodies of
water and minor flooding is expected.

Lamoille Creek is showing a strong diurnal profile, peaking in
the evening and running less strong during the overnight and
daytime hours. The creek has been peaking between 8 pm and 9 pm
each evening.

The Jarbidge River is experiencing a small diurnal trend but is
rising more steadily.

&&

.LKN Watches/Warnings/Advisories...None.

&&

96/91/91/92

In the hours before

Special weather statement, Jun 5, 2:52 PM PST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
352 PM PDT SUN JUN 5 2016

NVZ030-052315-
HUMBOLDT COUNTY NV-
352 PM PDT SUN JUN 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUMBOLDT COUNTY
UNTIL 415 PM PDT...

AT 351 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GOLCONDA...MOVING WEST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINNEMUCCA...GOLCONDA...WINNEMUCCA AIRPORT AND GOLCONDA SUMMIT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4099 11735 4080 11744 4079 11764 4086 11765
      4086 11813 4138 11800
TIME...MOT...LOC 2251Z 103DEG 25KT 4090 11750

JR
Special weather statement, Jun 5, 3:18 PM PST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
418 PM PDT SUN JUN 5 2016

NVZ030-052345-
HUMBOLDT COUNTY NV-
418 PM PDT SUN JUN 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUMBOLDT COUNTY
UNTIL 445 PM PDT...

AT 416 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WINNEMUCCA...MOVING WEST AT 25 MPH.

BRIEF HEAVY RAIN...ALONG WITH DIME SIZE HAIL AND WIND GUSTS OF 45 TO
55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINNEMUCCA AND WINNEMUCCA AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4097 11758 4087 11763 4086 11779 4086 11799
      4113 11789
TIME...MOT...LOC 2316Z 101DEG 27KT 4094 11772

JR

The radar

The Elko radar (KLRX), 127 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Humboldt

When
June 5, 4:30 PM PST to 4:35 PM PST
Where
Humboldt County, 2.07 mi W of Orovada to 0.92 mi NNE of Orovada
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
COOP Observer
Coordinates
41.570, -117.840

Downburst winds from collapsing thunderstorm damaged buildings, bee houses, irrigation sprinklers, as well as blew down trees. The observer estimated that winds were over 50 mph. Time estimated based off radar and nearby wind observations. Damages are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2016Every state in 2016This day in weather historyWarnings in Nevada, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636411.